Schools Across the Nation Prepare for Opioid Overdoses
According to the Centers for Disease Control, one American dies from an opioid-related overdose every 15.8 minutes. The total number of fatalities resulting from an opioid overdose has quadrupled since 1999.
The problem is almost as serious for teenagers as it is for the adult population in the U.S. A report from the National Center for Health Statistics notes that in 2015, the teen death rate from opioids was 2.4 per 100,000 people, which is triple the rate seen in 1999. These figures also indicate that opioids are involved in nearly two out of three fatal drug overdoses among teenagers.
What is more surprising is that opioid overdoses have increased even as overall teen drug abuse has dropped in recent years. One difference between opioid addiction and other substance abuse conditions is that many teens get exposed to prescription opioids for perfectly legal and acceptable reasons, such as pain relief from an athletic injury.
Schools To Stock Naloxone
Because of the prevalence of opioid abuse among adolescents, many schools are taking proactive measures this school year. In July, the Akron Board of Education in Ohio approved a measure to provide Narcan (the brand name for naloxone) to all school resource officers.
In addition, all schools in the state of New York are eligible to receive two doses of generic naloxone free of charge (though schools in New York City are not stocking the drug). Adapt Pharma, the pharmaceutical company that makes Narcan, has offered to provide a complimentary dose of the medicine to any high school in the U.S. that requests one.
However, Narcan is not a miracle cure for opioid addiction. Rather, the drug can temporarily stop the effects of an overdose by blocking the effects of opioids on the body, thus allowing emergency first responders to transport the victim to the hospital. Naloxone has been credited with saving the lives of countless people who have overdosed on heroin, oxycodone, fentanyl, morphine, and prescription opiates.
Look For Signs of Opioid Abuse
As with any illicit substance, waiting until an overdose occurs to address the problem is often too late. Even if the patient survives an overdose, the loss of oxygen to the brain caused by a lengthy period of unconsciousness can lead to permanent brain damage. Long-term effects such as constipation, nausea, vomiting, and liver damage can impact an opioid addict even if he or she never overdoses.
Perhaps unsurprisingly, four out of five teens who died from an opioid overdose did so accidentally, meaning that they may not have known they had a substance abuse problem. For this reason, parents should be vigilant in spotting some of the symptoms of opioid abuse in their children, including:
- Unexplained elation
- Constricted pupils
- Periodic nodding off or extreme drowsiness
- Excessive and unexplained constipation
- Dramatically slowed breathing
Get Help For Opioid Addiction
If you suspect that your adolescent child or a teenaged relative or friend is addicted to opiates, you should strongly encourage them to seek treatment. A medical professional can conduct an assessment of the patient and prescribe or recommend the appropriate course of action.
Whatever you do, do not ignore or downplay the issue of opioid addiction. Why? Because by this time tomorrow, an average of 91 Americans will have died from an opioid overdose.
Looking for help for your teenager who is struggling with opioid abuse? Contact us today!